Local Issues and Controversies

ETON Issue Not Clearly Addressed in Anti-TB Programs

In the national fight against tuberculosis, our TB case detection rate and treatment success rate well exceed national and global targets. Several partners in the government and private sectors, working with local and international groups, actively promote the DOTS approach (directly observed treatment, short-course). In this background of an effective national TB program, the issue of adverse ocular effects of anti-TB treatment has not been clearly addressed. Currently, there are no official practice guidelines from the Department of health (DOH) or the Philippine Academy of Ophthalmology (PAO) on monitoring the visual parameters of Filipino patients under TB treatment. Moreover, the local incidence of ETON has not been established.


A Dearth of Warning from Prescribing Physicians

A general consensus among local ophthalmologists who have experience with ETON is that there is often a dearth of warning from prescribing physicians about the potential adverse ocular effects of anti-TB treatment. A previously reported local case series in 2005 of 19 patients diagnosed with ETON showed that 18 of these patients received NO warning from their prescribing physicians on the potential for visual impairment of anti-TB drugs.27 In a random survey of 30 pulmonologists, family physicians, and internists back in 2002, Tamesis et al. posted a simple questionnaire to be answered by a YES or NO. The results clearly underscore this local problem:28

Question YES NO
Follows prescribed guidelines for TB treatment 30 (100%) 0 (0%)
Refers patients to ophthalmologist prior to therapy 0 (0%) 30 (100%)
Aware of ethambutol toxicity to eyes 30 (100%) 0 (0%)
Briefs patients on drug related toxicity to eyes 0 (0%) 30 (100%)

The obvious consequences are delayed diagnosis and potential irreversible damage to the anterior visual system (as the patient continues the intake of EMB until a formal eye examination reveals the cause). Another general consensus among local experts is that we are catching most of these patients late in their toxicity---often resulting in poor visual prognosis.

Unreported Cases, Unestablished Channels

When TB patients develop ETON, they are slow to associate the blurring of vision with the intake of anti-TB drugs. Eventually, the patient sees an ophthalmologist rather than the prescribing internist who is not always notified of the development of ETON in their patients. Thus, a channel to the prescribing internist must be established before, during and until a few months after anti-TB treatment in order to keep them aware of possible adverse ocular effects. This partnership must be established for the benefit of patients and physicians alike.

Another area of concern is the lack of formal reporting from ophthalmologists whenever ETON is diagnosed. Although there are proper channels for reporting these cases (e.g., National Pharmacovigilance Center of the Bureau of Food and Drugs and/or the respective adverse drug reaction boards of hospitals), discussions on ETON frequently remain within the confines of the ophthalmic community. These take the form of case discussions, ophthalmic lectures/conferences and anecdotal reports. The Philippine National Registry for ETON aims to facilitate such reporting.